Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2017, 5:24 PM EDT for Addison County, Rutland County, Vermont; Essex County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 5:24 PM EDT (21:24 UTC)
- Expired
- Jun 27, 2017, 6:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Essex County, NY, Addison County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 82 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:35 PM EDT | HAIL 1 | 1 Sw Ticonderoga, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WUUS51 KBTV 272124
SVRBTV
NYC031-VTC001-021-272230-
/O.NEW.KBTV.SV.W.0026.170627T2124Z-170627T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
524 PM EDT TUE JUN 27 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southeastern Essex County in northern New York...
Southern Addison County in central Vermont...
Northern Rutland County in southern Vermont...
* Until 630 PM EDT
* At 524 PM EDT, severe thunderstorms were located along a line
extending from near Ironville to Chilson to 7 miles west of West
Haven, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Middlebury, Rutland, Crown Point, Castleton, Cornwall, Sudbury,
Weybridge, Salisbury, Orwell, Benson, Chittenden, Fair Haven, West
Rutland, Whiting, Goshen, West Castleton, Hancock, Hubbardton,
Shoreham and Ripton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Champlain, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4364 7343 4378 7336 4381 7338 4379 7362
4403 7370 4407 7294 4391 7286 4386 7286
4386 7287 4390 7288 4387 7297 4383 7296
4386 7288 4384 7286 4362 7287 4359 7329
4363 7331 4363 7337 4358 7339 4358 7342
TIME...MOT...LOC 2124Z 263DEG 21KT 4399 7360 4386 7353 4364 7351
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
807
WWUS51 KBTV 272202
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
602 PM EDT TUE JUN 27 2017
NYC031-272212-
/O.CAN.KBTV.SV.W.0026.000000T0000Z-170627T2230Z/
Essex NY-
602 PM EDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.
LAT...LON 4381 7333 4402 7341 4407 7294 4391 7286
4386 7286 4386 7287 4390 7288 4387 7297
4383 7296 4386 7288 4384 7286 4362 7287
4360 7321
TIME...MOT...LOC 2202Z 263DEG 21KT 4402 7330 4389 7323 4367 7321
$$
VTC001-021-272230-
/O.CON.KBTV.SV.W.0026.000000T0000Z-170627T2230Z/
Addison VT-Rutland VT-
602 PM EDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN ADDISON AND NORTHERN RUTLAND COUNTIES...
At 602 PM EDT, severe thunderstorms were located along a line
extending from near Bridport to Bond Island to West Castleton, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Middlebury, Rutland, Castleton, Cornwall, Sudbury, Salisbury, Orwell,
Chittenden, West Rutland, Whiting, Goshen, West Castleton, Hancock,
Hubbardton, Shoreham, Ripton, Proctor, Brandon, Mendon and Leicester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Champlain, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4381 7333 4402 7341 4407 7294 4391 7286
4386 7286 4386 7287 4390 7288 4387 7297
4383 7296 4386 7288 4384 7286 4362 7287
4360 7321
TIME...MOT...LOC 2202Z 263DEG 21KT 4402 7330 4389 7323 4367 7321
HAIL...1.00IN
WIND...60MPH
$$323
WWUS51 KBTV 272231
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
631 PM EDT TUE JUN 27 2017
VTC001-021-272241-
/O.EXP.KBTV.SV.W.0026.000000T0000Z-170627T2230Z/
Addison VT-Rutland VT-
631 PM EDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADDISON AND NORTHERN
RUTLAND COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 4381 7333 4402 7341 4407 7294 4391 7286
4386 7286 4386 7287 4390 7288 4387 7297
4383 7296 4386 7288 4384 7286 4362 7287
4360 7321
TIME...MOT...LOC 2231Z 263DEG 21KT 4404 7308 4391 7301 4369 7299
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:09 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 27, 3:09 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Burlington VT 309 PM EDT Tue Jun 27 2017 .SYNOPSIS... Widespread showers with embedded thunderstorms will continue through the afternoon today as an upper level short wave tracks into the North Country. These storms will have the potential to cause gusty winds and small hail. The showers and thunderstorms end tonight and much of the area will be dry on Wednesday with just the possibility of some showers up along the international border. Below normal temperatures will continue through midweek but a warmer and wetter pattern sets up for the rest of the week and into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 233 PM EDT Tuesday...The radar continues to see scattered showers and thunderstorms across the North Country. The lack of much surface instability has limited how tall the storms have been capable of growing however with low freezing levels and advancing cold pool aloft anticipate a continued small hail threat through the evening hours. The showers will end this evening as we lose what little diurnal driven heat warmed the area to the upper 60s. High pressure will build in behind the upper level shortwave as it exits the region this evening and Wednesday. There may be some residual energy that holds on along the international border so I could see some isolated showers that develop in the afternoon but otherwise it should be a pleasant day tomorrow with highs in the lower 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 233 PM EDT Tuesday...As the weak ridge continues to build into region anticipate any residual showers to come to an end. With high pressure aloft it should be a relatively quiet night. Unfortunately that quiet weather will end as we start to see a return towards a more active period. Low pressure moving through the Great Lakes will push a west/east oriented warm front over the region. Showers develop along the boundary across northern New York during the morning, and become widespread across the entire forecast area through the afternoon and into Thursday night. Composites charts indicate that the combination of forcing/lift/shear/instability isn't quite aligned so we may or may not see much widespread thunder. However given continuity I went ahead and continued to include mention of isolated thunderstorms on Thursday generally along the southern tier where instability will be highest. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 233 PM EDT Tuesday...As we head into the weekend the biggest threat will be the continued active weather. We are currently already an 1.5 inches above normal for the month and nearly 6 inches above normal of precip for the year. With continued active weather and more rain on the way hydro impacts come straight to my mind. Friday night and Saturday will see several waves of low pressure riding along a stalled frontal boundary to our west will provide ample instability for showers and thunderstorms along with additional moisture and PWATs surging to 1.5-2". While the exact timing of each individual wave is difficult at this time, confidence is high we'll see periods of heavy rain with rainfall amounts in the 1-2" range on top of the 1" we're likely to see on Thursday. Considering how wet area soils are already, this could be the tipping point to realize flash flood potential and bears watching through the week. Sunday remains showery, especially across northern areas as the parent upper trough and surface cold front look to swings through the region, with quieter and drier conditions expected Monday post fropa. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Scattered showers and thunderstorms will continue moving southwest to northeast across the entire area until 02z. These storms will have the potential for gusty winds, generally up to 20-30kts and small hail. Visibilities in the strongest storms will drop to 3-4SM but given the spatial nature of the storms I couldn't call anything as prevailing. So I've continued the previous forecasters idea using a tempo group to handle the storms with vicinity showers elsewhere and amendments for TS when needed. Any showers and storms will quickly be ending between 00z and 04z. Expect VFR conditions through the period...with localized MVFR/IFR conditions near the showers and storms. Winds will generally be from the south and southwest through the period. Outlook... Wednesday Night: VFR. Slight Chance SHRA. Thursday: VFR/MVFR. Occasional SHRA. Thursday Night: MVFR. Likely SHRA...Likely TSRA. Friday: VFR/MVFR. Chance SHRA...Chance TSRA. Friday Night: VFR. Chance SHRA...Chance TSRA. Saturday: VFR/MVFR. Likely SHRA...Chance TSRA. Saturday Night: VFR. Likely SHRA...Chance TSRA. Sunday: VFR. Chance SHRA...Slight Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Deal SHORT TERM...Deal LONG TERM...Deal/Lahiff AVIATION...Deal
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 452 AM EDT Tue Jun 27 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-280900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 452 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and isolated thunderstorms are expected to develop over northern New York and Vermont during the late morning and afternoon hours. This activity will move from southwest to northeast across the area. Any of the storms will have the potential to produce gusty winds...in the 30 to 40 mph range...and small hail. The threat for stronger storms will end by evening. Anyone with outdoor plans today should be aware of the potential for lightning...gusty winds...and hail. Seek shelter indoors as storms approach. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 4:30 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
430 PM EDT TUE JUN 27 2017
NYZ028-031-035-VTZ001-005-272100-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Western
Chittenden-
430 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...SOUTHERN
GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES...
At 429 PM EDT, a strong thunderstorm was located over Peasleeville,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Plattsburgh International Airport, Burlington, Plattsburgh, South
Burlington, Peru, Schuyler Falls, Saranac, Winooski, Colchester,
Grand Isle, Keeseville, South Hero, Port Kent, Peasleeville, North
Hero, Milton, Young Island, Wilcox Point, Hazen Point and Sunset
Island.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4480 7325 4479 7325 4478 7326 4476 7326
4474 7324 4448 7318 4449 7379 4467 7384
TIME...MOT...LOC 2029Z 265DEG 32KT 4459 7370Local storm report, Jun 27, 4:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
441 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 NNE WOODBURY 44.44N 72.42W
06/27/2017 E0.75 INCH WASHINGTON VT POST OFFICE
DIME SIZED HAIL. TREE LIMBS/BRANCHES DOWN.
&&
EVENT NUMBER BTV1701974
AMLLocal storm report, Jun 27, 5:02 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL KEESEVILLE 44.51N 73.48W
06/27/2017 M0.88 INCH ESSEX NY TRAINED SPOTTER
A FEW TREES DOWN...NONE ON ROADS.
&&
EVENT NUMBER BTV1701975
VERASAMYSpecial weather statement, Jun 27, 5:03 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Burlington VT 503 PM EDT TUE JUN 27 2017 NYZ034-035-VTZ005-009-017-018-272200- Western Essex-Eastern Essex-Eastern Chittenden-Western Chittenden-Western Addison-Eastern Addison- 503 PM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX... NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES... At 503 PM EDT, a strong thunderstorm was located near Jay In Essex County, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Burlington, Burlington International Airport, Vergennes, Burlington, Essex, Willsboro, Westport, Elizabethtown, Monkton Ridge, Monkton, Monkton Boro, Williston, Hinesburg, St. George, Starksboro, Jay In Essex County, Shelburne, Ferrisburg, Charlotte and Waltham. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4405 7370 4438 7382 4449 7302 4414 7299 TIME...MOT...LOC 2103Z 262DEG 22KT 4431 7362
Local storm report, Jun 27, 5:04 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NE CALAIS 44.39N 72.45W
06/27/2017 E1.00 INCH WASHINGTON VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1701976
AMLSpecial weather statement, Jun 27, 5:12 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
512 PM EDT TUE JUN 27 2017
VTZ004-007-272200-
Essex-Caledonia-
512 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALEDONIA AND
SOUTHERN ESSEX COUNTIES...
At 512 PM EDT, a strong thunderstorm was located over Barnet, moving
northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
St. Johnsbury, Lyndon, Guildhall, Waterford, East Haven, Granby,
Kirby, Victory, Brunswick, Bloomfield, Barnet, Concord, Lunenburg,
Maidstone, Lower Waterford, Maidstone State Park, Ferdinand,
Danville, Burke and Peacham.
LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
4450 7158 4447 7165 4442 7170 4440 7179
4435 7182 4434 7187 4435 7191 4434 7198
4432 7203 4428 7207 4437 7219 4484 7161
4479 7157 4475 7163 4459 7154
TIME...MOT...LOC 2112Z 225DEG 37KT 4432 7209The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:58 AM EDT | Special Weather Statement | BTV | Chittenden | 32 min |
| Jun 27, 12:31 PM EDT | Special Weather Statement | BTV | Chittenden | 29 min |
| Jun 27, 1:10 PM EDT | Special Weather Statement | BTV | Chittenden | 35 min |
| Jun 27, 1:18 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 42 min |
| Jun 27, 1:34 PM EDT | Special Weather Statement | BTV | Addison | 26 min |
| Jun 27, 2:01 PM EDT | Special Weather Statement | BTV | Addison | 29 min |
| Jun 27, 3:47 PM EDT | Special Weather Statement | BTV | Addison | 28 min |
| Jun 27, 4:04 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Lamoille, Orleans, Washington | 56 min |
| Jun 27, 5:03 PM EDT | Special Weather Statement | BTV | Chittenden | 57 min |
| Jun 27, 5:10 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 65 min |
| Jun 27, 5:12 PM EDT | Special Weather Statement | BTV | Essex | 48 min |
| Jun 27, 6:00 PM EDT | Special Weather Statement | BTV | Windsor | 60 min |
| Jun 27, 6:18 PM EDT | Special Weather Statement | BTV | Washington | 57 min |
| Jun 27, 7:17 PM EDT | Special Weather Statement | BTV | Caledonia | 58 min |
| Jun 27, 10:36 AM EDT | Special Weather Statement | BTV | St. Lawrence | 24 min |
| Jun 27, 1:03 PM EDT | Special Weather Statement | BTV | Clinton | 27 min |
| Jun 27, 2:25 PM EDT | Special Weather Statement | BTV | St. Lawrence | 35 min |
| Jun 27, 3:35 PM EDT | Special Weather Statement | BTV | Clinton | 25 min |
| Jun 27, 4:30 PM EDT | Special Weather Statement | BTV | Clinton | 30 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.